West Virginia, 2013Flash Flood and Hail in West Virginia, June 28, 2013
June 28, 2013 · NWS PBZ · 7 events in 3 counties and zones
A series of shortwaves diving through a broad upper level trough brought rounds of showers and thunderstorms through the last several days of June. With a weakly capped atmosphere, a cold pool associated with two such upper level waves helped to spark two areas of convection in the afternoon on June 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of shortwaves diving through a broad upper level trough brought rounds of showers and thunderstorms through the last several days of June. With a weakly capped atmosphere, a cold pool associated with two such upper level waves helped to spark two areas of convection in the afternoon on June 28th. There were numerous reports of wind damage across eastern Ohio, northern West Virginia, and western Pennsylvania. In addition, training thunderstorms produced several areas of flooding, including some flash flooding across several counties in western Pennsylvania and northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 28, 10:19 AM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 28, 10:19 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1119 AM EDT FRI JUN 28 2013
.SYNOPSIS...
A BROAD UPPER-LEVEL LOW PRESSURE SYSTEM WILL LINGER OVER THE
GREAT LAKES INTO NEXT WEEK. PERIODIC DISTURBANCES WILL SUPPORT
DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /THROUGH SATURDAY/...
CLDS BCMG BKN ATTM...LEADING TO PARTIAL INSOLATION OF A VERY MOIST
AND WKLY-CAPPED AMS. A PLUME OF STEEPER MID-LVL LAPSE RATES IS
SPREADING ACRS SRN HALF OF FCST AREA...SUPPLEMENTED FURTHER BY H5
COLD POOL MOVG SEWD FROM MI IN ASSOCIATION WITH APRCHG SHRTWV TROF.
THIS COLD POOL WILL AID IN DVLPMT OF TWO FOCUSED AREAS OF CNVCTN.
ONE CLUSTER HAS BCM MORE VIGOROUS AS OF 15Z IN VCTY OF KERI. THESE
TSTMS WILL MOVE EWD AND WILL RMN GENLY ELEVATED OWING TO COOL
LOW-LVL TEMPS. A FEW OF THESE TSTMS MAY GRAZE NRN ZONES.
SECOND CLUSTER IS SHOWING SIGNS OF DVLPMT IN SERN OH AND NRN WV...
ONLY SLGTLY AHD OF THEIR DVLPMT IN HI-RES MODELS. THIS CNVCTN IS
LOCATED IN PLUME OF STEEPER LAPSE RATES...HIGHER BNDRY-LYR MSTR
AND BETTER INSOLATION. GIVEN AMPLE BULK SHEAR FOR ORGANIZED
UPDRAFTS...THIS CLUSTER XPCD TO POSE GREATER THREAT OF SVR WX THIS
AFTN AS HEATING CONTS. STRAIGHT-LINE HODOGRAPHS SUGGEST VERY LOW
RISK OF TORNADOES...BUT ENVIRONMENTAL CONDS FAVOR DMGG WIND GUSTS
AND HAIL.
PCPN WILL SPREAD SEWD THIS EVE. RENEWED SHWRS MAY DVLP LATE TNGT
VCTY KCLE AND KERI AND COULD IMPACT NWRN ZONES. CLD CVR WILL LMT
COOLING A BIT...BUT MINIMA SHOULD APRCH DEWPT TEMPS OVNGT. A BIT
OF FOG THUS WILL BE PSBL.
LOW-LVL AMS WILL NOT CHG ON SAT...BUT LAPSE RATES XPCD TO BE WKR.
THUS...WEAKER INSTBY WILL NOT FAVOR SVR WX TMW. BUT TSTMS STILL
LKLY TO DVLP...SPCLY ALONG A STALLED FRONTAL BNDRY FROM NR KERI-
KAKR. POPS WERE INCRD TO LKLY CATEGORY IN NWRN-WRN ZONES AS A
RESULT. MAXIMA WILL BE IN THE 70S AREAWIDE. UPDATE...KRAMAR
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
UPPER LEVEL CUT OFF LOW CONTINUES UNUSUAL RETROGRESSION SOUTHWEST
THROUGH THIS PERIOD. SURFACE LOW FOLLOWS SUIT...SLIDING OVER OHIO
VALLEY. COLD POOL ALOFT ASSOCIATED WITH H5 LOW OF -12C TO -14C
DRIFTS SOUTHWEST AS WELL. THIS WILL AID IN DIURNAL CLOUDS AND
PRECIP. WENT WITH DIURNAL TREND IN POPS. ANY LINGERING PRECIP IN
EVENING TO BE SHOWERS AND WITH ADDED DAYTIME INSTABILITY BROUGHT
IN CHANCE THUNDER.
MODELS AGREE ON SOUTHWEST RETROGRESSION OF THE H5 LOW BUT
PINPOINTING HIGHEST POPS AT THIS TIME DIFFICULT. BOTH NAM AND GFS
SUGGESTING LIKELY POPS LATE AFTERNOON ON SATURDAY AND SUNDAY.
HOWEVER...POSITIONING OF LIKELY POPS DIFFERENT DEPENDING ON MODEL.
OPTED TO KEEP POPS IN THE HIGH CHC CATEGORY DUE TO UNCERTAINTY.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
SAME OLE-SAME OLE WITH H5 LOW CONTINUING OVER CENTRAL OHIO VALLEY.
LOW LEVEL MOISTURE FIELD IN PLACE AND...WITH CONTINUED COOL POOL
ALOFT...EXPECT MORE DIURNAL ENHANCEMENT OF PRECIP. IN FACT...SURE
LOOKS LIKE WE NEVER EXPERIENCE AN AIR MASS CHANGE. UPPER LOW
GRADUALLY FILLS AND MOVES NORTHWARD BY END OF PERIOD AND EXTENSION
OF BERMUDA HIGH THEN EXTENDS WESTWARD. CONTINUED CHANCE SHOWERS
AND THE POSSIBILITY OF AFTERNOON OR EVENING THUNDERSTORM.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
MAINLY IFR CONDS WITH EITHER LOW CIGS OR LOW VIS ACRS THE RGN THIS
MRNG. CONDS ARE EPXD TO GRDLY IMPROVE TO MVFR LATER THIS
MRNG...AND VFR BY AFTN. SCT SHWRS/TSTMS ARE EXPD ONCE AGAIN TDA.
MENTIONED VCSH IN THE TAFS...BUT DUE TO QNABLE COVG AND TIMING OF
CNVCTN...LEFT OUT MENTION OF TSTMS ATTM. PCPN SHOULD GRDLY DMNSH
THIS EVE...WITH MVFR TO IFR BR/FG DVLPG AGAIN LT TNGT.
OUTLOOK.../SATURDAY THROUGH TUESDAY/...
RESTRNS IN SHWRS AND TSTMS ARE EXPD THRU THE PD AS SEVERAL
DISTURBANCES MOVE ACRS THE RGN.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 28, 7:52 AM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
852 AM EDT FRI JUN 28 2013
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-023-029-031-
073>076-WVZ001>004-012-021>023-041-291300-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-
ALLEGHENY-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
852 AM EDT FRI JUN 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE STRONGER STORMS ARE EXPECTED DURING THE AFTERNOON WITH
THE MAIN SEVERE THREAT BEING DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
PAZ007>009-013>016-022-291300-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
852 AM EDT FRI JUN 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
VERY HEAVY RAINFALL AND FLASH FLOODING THURSDAY HAS LEFT SOIL
CONDITIONS SATURATED. SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND THIS EVENING. HEAVY RAINFALL FROM THESE STORMS WOULD
LEAD TO A LOCALIZED FLASH FLOOD RISK THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MANNING
In the hours before
Special weather statement, Jun 28, 11:24 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1224 PM EDT FRI JUN 28 2013
OHZ059-PAZ029-031-WVZ004-281715-
BELMONT OH-GREENE PA-MARSHALL WV-WASHINGTON PA-
1224 PM EDT FRI JUN 28 2013
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BELMONT...EXTREME
SOUTHWESTERN WASHINGTON...NORTHERN MARSHALL AND WESTERN GREENE
COUNTIES...
AT 1219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
SHADYSIDE...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GLENDALE... MCMECHEN... MOUNDSVILLE...
SHERRARD... GLEN EASTON... LONE OAK...
DALLAS... CAMERON... ROCKLICK...
RYERSON STATION...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3999 8027 3979 8029 3985 8080 4003 8073
MANNING
Special weather statement, Jun 28, 11:25 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1225 PM EDT FRI JUN 28 2013
PAZ029-281700-
WASHINGTON PA-
1225 PM EDT FRI JUN 28 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHINGTON COUNTY...
AT 1224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WASHINGTON...
MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ENTERPRISE... WASHINGTON... BENTLEYVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4021 7994 4003 7995 4008 8039 4026 8035
MANNING
Local storm report, Jun 28, 11:27 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1227 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL JACOBSBURG 39.97N 80.90W
06/28/2013 M1.00 INCH BELMONT OH TRAINED SPOTTER
&&
EVENT NUMBER PBZ1302229
DARNLEYSpecial weather statement, Jun 28, 11:35 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1235 PM EDT FRI JUN 28 2013
OHZ068-281700-
NOBLE OH-
1235 PM EDT FRI JUN 28 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NOBLE COUNTY...
AT 1233 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
CUMBERLAND...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BELLE VALLEY... WOLF RUN STATE PARK...
CALDWELL... DUDLEY...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3984 8168 3977 8133 3959 8135 3961 8142
3963 8143 3963 8146 3964 8146 3963 8147
3969 8165 3975 8165 3975 8169
MANNINGSpecial weather statement, Jun 28, 11:38 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1238 PM EDT FRI JUN 28 2013
OHZ057-281715-
MUSKINGUM OH-
1238 PM EDT FRI JUN 28 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MUSKINGUM COUNTY...
AT 1233 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF DILLON STATE PARK...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DILLON STATE PARK... EAST FULTONHAM... DRAKE...
ZANESVILLE... DUNCAN FALLS... PHILO...
BRIDGEVILLE... BLUE ROCK STATE PARK...
CHANDLERSVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3996 8223 3996 8220 4005 8220 4001 8179
3979 8185 3985 8217 3990 8217 3991 8223
3992 8224 3995 8224
MANNINGSpecial weather statement, Jun 28, 12:06 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EDT FRI JUN 28 2013
PAZ021-029-281745-
ALLEGHENY PA-WASHINGTON PA-
106 PM EDT FRI JUN 28 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON AND WEST
CENTRAL ALLEGHENY COUNTIES...
AT 105 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
BURGETTSTOWN...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE... BURGETTSTOWN... MCDONALD...
IMPERIAL... OAKDALE... BRIDGEVILLE...
UPPER SAINT CLAIR... MOUNT LEBANON... MCKEES ROCKS...
CARNEGIE... BETHEL PARK... BALDWIN...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4048 8003 4031 7997 4031 8051 4048 8051
MANNING
Event by event
5 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Marshall
- When
- June 28, 12:13 PM EST
- Where
- Marshall County, 0.53 mi W of Moundsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.920, -80.740
Local law enforcement reported a large tree on utility lines.
Thunderstorm Wind, Marion
- When
- June 28, 1:20 PM EST
- Where
- Marion County, 0.53 mi E of Idamay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.500, -80.260
Law enforcement reported trees down in and around Idamay.
Flash Flood, Marion
- When
- June 28, 2:02 PM EST to 2:30 PM EST
- Where
- Marion County, 0.69 mi N of Gaston Jct to 0.71 mi S of Watson
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -80.150
A trained spotter reported that the Locust Ave area and adjacent low lying areas are flooded and water is coming up through the storm drains.
Hail, Hancock
- When
- June 28, 3:35 PM EST
- Where
- Hancock County, 0.87 mi SE of Kings Creek
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.440, -80.570
Thunderstorm Wind, Hancock
- When
- June 28, 3:35 PM EST
- Where
- Hancock County, 1.48 mi SSE of Kings Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 40.430, -80.570
Trained spotter reported large branches down along North 12th Street in Weirton.
Thunderstorm Wind, Hancock
- When
- June 28, 3:40 PM EST
- Where
- Hancock County, 1.65 mi W of Weirton Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.422, -80.561
Trained spotter reported a tree down on Arango Street in Weirton.
Thunderstorm Wind, Hancock
- When
- June 28, 4:00 PM EST
- Where
- Hancock County, 0.08 mi WSW of Kings Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 40.450, -80.581
State official reported trees down near the intersection of Wylie Road and Rainy Hill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 28 to 30, 20133 deaths · 358 injured · $25,000 · 2 events
- Wildfire in Arizona, June 28 to 30, 201319 deaths · 1 event
- Rip Currents in Oregon, June 28 to 30, 20131 death · 4 injured · 2 events
- Flash Flooding and Flood in New York, June 28, 20131 death · 16 events
- Hail and Damaging Winds in Georgia, June 28, 20131 injured · $258,000 · 1.25 in hail · 26 events
- Flooding in New York, June 28, 2013$950,000 · 2 events
- Flash Flooding and Hail in Pennsylvania, June 28, 2013$540,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Carolina, June 28, 2013$500,000 · 1 in hail · 8 events
- Flash Flooding and Hail in North Carolina, June 28, 2013$400,000 · 1 in hail · 11 events
- Flash Flood in New York, June 28, 2013$500,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, June 28 to 29, 2013$50,000 · 1.25 in hail · 47 events
- Hail and Lightning Strike in Nevada, June 28, 2013$300,000 · 1.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466080, 466094, 466077, 466075, 466083, 466092, 466090.